Talk

Advanced search

To think if doctors are prescribing drugs known to have the side effect of weight gain they should also give out dietary advice with the prescription?

(60 Posts)
LunchpackOfNotreDame Tue 24-Nov-15 16:59:13

I'm on a lot of medication which has weight gain as a known highly common side effect with it. It would be nice if I could be advised as to how to circumvent the weight gain and given appropriate advice and support with it.

Is that something that is possible or will I forever more be unable to get below a size 18 sad

KeepOnMoving1 Tue 24-Nov-15 17:02:02

Yabu, so doctors should now be dietician as well? What about other side effects , they can't assume those roles too. You can research it yourself as well.

BabyDubsEverywhere Tue 24-Nov-15 17:03:24

Same here Lunch, I eat around 1000 calories a day and I am still putting weight on with my medication. I asked my GP, he told me to speak to the psych team who prescribed the meds.... they sent me back to the GP. Pointless. I just get the judgy look from them all when I have my check ups for being over weight... well, yeah! help then you feckers!
sad

LunchpackOfNotreDame Tue 24-Nov-15 17:04:22

Well yes part of their job role is preventative treatment too. Being overweight is hugely counterproductive to a large number of conditions.

JoeBloggs123 Tue 24-Nov-15 17:04:27

YANBU.
So many drs are in denial about side effects.
A friendly heads up would be good.

steff13 Tue 24-Nov-15 17:04:41

Exactly what advice are you looking for? Really, eat less and move more is pretty much it.

LunchpackOfNotreDame Tue 24-Nov-15 17:04:47

Ah baby I'm the same. I eat like a sparrow and still I'm getting fatter sad

LunchpackOfNotreDame Tue 24-Nov-15 17:05:33

I wouldn't be eating if I ate less and move more isn't physically possible which is why I'm on these type of medications

DinoSnores Tue 24-Nov-15 17:15:17

So if you can't eat less or move more, what (quite genuinely) advice would you like your doctor to have given you?

MyGastIsFlabbered Tue 24-Nov-15 17:16:51

I just wish I'd known that the drug I was prescribed is a known appetite stimulant. I've put on nearly 3 stone this year and am not looking forward to losing it again. blush
However, given the state I was in when it was prescribed I'm not sure I would have cared.

expatinscotland Tue 24-Nov-15 17:19:27

Did they give you a leaflet? I'm diabetic and any drug that made me put on weight could be very dangerous for me. I do read leaflets, though, and tell them I cannot take the drug if it's going to mean putting on weight.

TwoSmellyDogs Tue 24-Nov-15 17:29:37

* Exactly what advice are you looking for? Really, eat less and move more is pretty much it*

Really stupid comment - to call it 'advice' would contravene the Trades Descriptions Act.
Why would someone be on so many meds unless they were in pain ffs. Sarky arsed quips like that help nobody.

CrohnicallyAspie Tue 24-Nov-15 17:52:56

There is lots of useful help and advice the dr could give eg advice on types of exercise the OP could try bearing her condition in mind (and they can 'prescribe' things like swimming so cost needn't be a barrier). And if they really can't say anything other than 'move more, eat less', how about a referral to a dietician and/or physiotherapist who could actually help?

MatildaTheCat Tue 24-Nov-15 18:05:48

It's tricky because side effects don't affect everyone and GPS simply couldn't start discussing all possible side effects within a ten minute appointment. Having said that it would be good to be given a friendly heads up on something likely to happen.

I'm on a medication which is associated with weight gain and quizzed my GP as to why this was. We agreed it wasn't anything metabolic but appetite (carb) related which satisfied me because it was within my power to control this. She looked a bit hmm and rightly so because I have gained about half a stone. Having said that I'm also menopausal and started HRT so other reasons come into play.

Other than a very quick, watch what you eat as this might make you more hungry, I don't think it is the GPS responsibility to offer dietary advice unless asked for. I can anticipate a flood of angry posts about 'nosy GPS saying I'm overweight when actually I've just got big bones..'

spiralstaircase Tue 24-Nov-15 18:09:34

Why don't you just make an appointment and ask for some advice?

dontrunwithscissors Tue 24-Nov-15 18:13:42

I'm also on psychiatric medication with weight gain as a very common side effect. It's a problem with a lot of psych meds--most people don't realise how serious a problem this is. It's not just a case of eating less; these meds screw with your metabolism. I've managed to not gain weight, but only by being super-cautious. I stick to 1400 calories a day. My meds also cause joint pain as a side effect so I'm limited to what exercise I do. I came off this medication for a short while and weight dropped off me. I had to consciously increase my food intake. Once I returned to the medication, I had to return to my 1400 calories.

There's a big problem with professionals not adequately explaining the risks. These medications can cause a massive increase in appetite. Too often, they churn out 'better fat and sane than thin and mad'. I think that they fear that explaining the seriousness of weight gain and the increased risk of diabetes and other conditions will cause people to not take their medication.

exWifebeginsat40 Tue 24-Nov-15 18:16:57

my meds have made me fat. I gained 2 stone in 6 weeks on the psych ward when they were getting my Quetiapine up to 400mg. I also have physical disabilities.

I asked my GP about excercise or slimming classes but they don't subsidise anything. back to the shakes diet for me and try in vain to keep it off sad

MrEverything Tue 24-Nov-15 18:18:55

YANBU but apart from a very few medications, most do not make you gain weight for no reason; they either increase metabolism or make you sluggish and move loss. I'm not saying that people don't need advice but there is a role to play with managing your own expectations of your weight.

YouGottaKeepEmSeparated Tue 24-Nov-15 18:20:54

Message withdrawn at poster's request.

Junosmum Tue 24-Nov-15 18:22:04

Unfortunately a lot of the weight gain isn't due to increased appetite but due to how your body metabolizes and stores the energy you consume, with some meds (some anti psychotics for example) you'd practically have to starve yourself to stave off any weight gain, and you'd end up significantly malnourished.

The NHS provides a lot of information about healthy eating, the gp wouldn't be able to give you anything more than that as what you actually need to do is more unhealthy than the weight gain!

catfordbetty Tue 24-Nov-15 18:24:12

Part of the problem must be the pressure on GPs to keep consultations to 10mins. I agree with a pp who suggested you make another appointment specifically for this issue.

FlameProofBoots Tue 24-Nov-15 18:24:38

I hear you. I've put on four stone in six months on antipsychotics. I'm hungry all the time and have painful joints and muscles so can't exercise much. It's awful. Only marginally better than tge symptoms it's working on.

MrEverything Tue 24-Nov-15 18:27:35

Apart from olanzapine (hence why this is often prescribed to patients with Anorexia) and lithium, it is not yet confirmed that the psychiatric drugs alter your metabolism. It is harder to lose weight on many anti-psychotics due to it causing an increase in appetite and severe sedation which means you move a lot less, even unconsciously.

OnceAMeerNotAlwaysAMeer Tue 24-Nov-15 18:31:11

after loosing 8kg through diet and movement earlier this year I was also put on meds that increase appetite. I generally eat very healthily.

Did my absolute best not to gorge, but there was no way I could stop it - and my will power is pretty good. Gained 5-6 kg in 6 weeks. If your experience is anything like mine, no matter what dietary advice you are given, it won't help.

The only solution was to change meds. Within literally 3 weeks, 4 max, those extra kilos had gone. No effort needed.

You need to know up front if weight gain is a common problem, and ask if there -are- ways to combat it. Or if there are other meds available.

Your pharmacist may just be able to help in letting you know what meds have what side effects so you can go back to your doctor pre-armed. Doctors are generalists at disease detection, handling and cure. Pharmacists study the effects of medical drugs on the body in more depth (though they cannot diagnose iirc and can't prescribe)

In the end I insisted the doctor tell me exactly what meds there were (and I'd done my google-research so I knew roughly what the possibilities were); then went through them all, asked the side effects and worked out one with him that we thought might be able to control the problem. Lot happier now; even though this med is not as effective, the overall benefit/drawback balance is better for me.

megletthesecond Tue 24-Nov-15 18:31:25

Yanbu. Don't hold your breath though. IME it takes a lot for people to appreciate how nasty some side effects are.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now